Alert archive / Minnesota / Extreme Cold Warnings in 2012

Extreme Cold Warning 2, NWS Aberdeen, SD

February 10, 2012Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this extreme cold warning at Feb 10, 2012, 3:00 PM CST for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It took effect at Feb 11, 2012, 3:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2012, 3:00 PM CST (21:00 UTC)
In effect from
Feb 11, 2012, 3:00 AM CST
Expired
Feb 11, 2012, 2:58 AM CST
In force
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WWUS73 KABR 102100
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CST FRI FEB 10 2012

...BITTERLY COLD WIND CHILLS LATE TONIGHT...

.NORTHWEST WINDS WILL STAY UP OVERNIGHT ACROSS EXTREME NORTHEAST
SOUTH DAKOTA OVER INTO WEST CENTRAL MINNESOTA. COMBINING THESE
PERSISTENT WINDS WITH OVERNIGHT TEMPERATURES EXPECTED TO FALL
ANYWHERE BETWEEN 5 BELOW AND 15 BELOW ZERO...THE END RESULT IS
WIND CHILL VALUES APPROACHING...IF NOT EXCEEDING...30 BELOW ZERO
LATE TONIGHT THROUGH MID SATURDAY MORNING.

MNZ039-046-SDZ008-110900-
/O.NEW.KABR.EC.W.0002.120211T0900Z-120211T1600Z/
TRAVERSE-BIG STONE-ROBERTS-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON
300 PM CST FRI FEB 10 2012

...EXTREME COLD WARNING IN EFFECT FROM 3 AM TO 10 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED AN EXTREME
COLD WARNING FOR DANGEROUS WIND CHILLS...WHICH IS IN EFFECT FROM
3 AM TO 10 AM CST SATURDAY.

* TEMPERATURE...TEMPERATURES BY LATE TONIGHT WILL BE FALLING OFF
  INTO THE SINGLE DIGITS BELOW TO TEENS BELOW ZERO.

* WIND CHILL...WIND SPEEDS WILL STAY UP TONIGHT...GENERALLY
  BETWEEN 5 AND 15 MPH. WHEN COMBINED WITH THE SUB ZERO
  TEMPERATURES THESE WIND SPEEDS WILL PRODUCE WIND CHILL VALUES AS
  LOW AS 30 BELOW ZERO.

* IMPACTS...FROSTBITE CAN OCCUR WHEN BARE SKIN HAS PROLONGED
  EXPOSURE TO THE COLD AND RAW CONDITIONS THAT ARE EXPECTED
  OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$

DORN
1 follow-up statement
577 
WWUS73 KABR 110858
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
258 AM CST SAT FEB 11 2012

...VERY COLD WIND CHILLS EARLY THIS MORNING...

.SUB-ZERO TEMPERATURES THIS MORNING COMBINED WITH A LIGHT WESTERLY
BREEZE WILL BRING VERY COLD WIND CHILLS THROUGH THE MORNING
HOURS. ALTHOUGH...EXTREMELY COLD WIND CHILLS APPROACHING 35
DEGREES BELOW ZERO ARE NO LONGER EXPECTED.

MNZ039-046-SDZ008-111000-
/O.CAN.KABR.EC.W.0002.120211T0900Z-120211T1600Z/
TRAVERSE-BIG STONE-ROBERTS-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON
258 AM CST SAT FEB 11 2012

...EXTREME COLD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
EXTREME COLD WARNING. 

WIND CHILL VALUES WILL STILL RANGE FROM ABOUT 20 TO 25 BELOW ZERO
THROUGH THE EARLY MORNING HOURS. ALTHOUGH...EXTREMELY COLD
READINGS APPROACHING 35 DEGREES BELOW ZERO ARE NO LONGER EXPECTED.

$$
TMT

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this extreme cold warning went out at Feb 10, 2:41 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 10, 2:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
241 PM CST FRI FEB 10 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES WILL REVOLVE AROUND TEMPERATURE IN THE SHORT
TERM.

CURRENTLY...SOME RATHER CHILLY ARCTIC AIR /-15C TO -23C AT 925HPA/
IS OVER THE CWA...WHILE THE PRESSURE GRADIENT ON THE FRONT END OF
THIS SPRAWLING ARCTIC HIGH PRESSURE SYSTEM IS KEEPING WINDS
PREDOMINANTLY NORTH AND HOLDING AROUND 10 TO 25 MPH. WIND CHILL
VALUES HAVE WARMED UP SOME THIS AFTERNOON...RUNNING BASICALLY
BETWEEN -10F AND -25F DUE TO THE CONTINUED BREEZY WINDS.

THE DOMINATING WEATHER FEATURE FOR THE NEXT COUPLE OF DAYS WILL BE
THIS HUGE ARCTIC HIGH PRESSURE SYSTEM THAT...BY TOMORROW MORNING
WILL STRETCH FROM CENTRAL CANADA ALL THE WAY DOWN INTO THE GULF
COAST. SOME OF THE DRIEST AND COLDEST AIR OF THE SEASON WILL BE IN
PLACE OVER THE CWA THROUGH SATURDAY NIGHT. THEN... ON SUNDAY THIS
HIGH PRESSURE AREA BEGINS TO SHIFT OFF TO THE EAST...ALLOWING
WINDS TO TURN AROUND AND PICK UP FROM THE SOUTH ON
SUNDAY...PERSISTING INTO SUNDAY NIGHT. DRY WEATHER CONDITIONS WILL
PREVAIL DURING THE SHORT TERM.

AS FOR TEMPERATURES...DESPITE A LACK OF WIDESPREAD
SNOW-COVER...EXPECT LOWS TONIGHT TO DIP WELL BELOW ZERO. MANY
LOCATIONS WILL TUMBLE DOWN TO BETWEEN 10 BELOW AND 20 BELOW
ZERO...GIVEN THE CLEAR NIGHT SKY THAT WILL BE IN PLACE...PLUS THE
LIGHT OR CALM SURFACE WINDS THAT ARE EXPECTED TO SET UP
OVERNIGHT. THE ONE EXCEPTION WILL BE ACROSS THE EXTREME EASTERN
FORECAST ZONES /BASICALLY EAST OF THE PRAIRIE COTEAU AND ON INTO
MINNESOTA/ WHERE SURFACE WINDS ARE EXPECTED TO STAY UP OVERNIGHT
GENERALLY BETWEEN 5 AND 15 MPH. THE COLD AIR AND SLIGHTLY STRONGER
WINDS COULD PUSH WIND CHILL VALUES ACROSS THAT AREA INTO THE -30F
TO -35F RANGE. THEREFORE...WILL ISSUE AN EXTREME COLD WARNING FOR
ROBERTS...BIG STONE AND TRAVERSE COUNTIES VALID FROM 3 AM CST
SATURDAY UNTIL 10 AM CST SATURDAY.

SATURDAY WILL NOT HOLD MUCH OF A WARM UP AS BOUNDARY LAYER MIXING
WINDS WILL BE RATHER LIGHT. ONCE SUNDAY ROLLS
AROUND...THOUGH...THERE SHOULD BEGIN TO BE SOME TEMPERATURE
RECOVERY BACK INTO THE 20S AND 30S...ESPECIALLY OUT WEST ACROSS
THE MISSOURI RIVER VALLEY AND POINTS WEST.

.LONG TERM...MONDAY THROUGH FRIDAY

LONG RANGE DETERMINISTIC GUIDANCE IN DECENT AGREEMENT WITH OVERALL
PATTERN...ERASING WHAT WAS A MAJOR COOL DOWN IN THE 06Z GFS...AND
KEEPING THE SPLIT FLOW WITH WEAK/INCONSEQUENTIAL NORTHWEST FLOW
SYSTEMS ALONG AND TO OUR NORTH...WHILE CUT OFF LOWS DRIFT ACROSS
THE INTERMOUNTIAN WEST. THE RESULT IS WEAK STEERING FLOW LEAVING
THE REGION BEREFT OF COLD AIR OR PRECIPITATION. H85 TEMPERATURES
AND LIGHT WESTERLY LOW LEVEL FLOW WILL RESULT IN A STRING OF
SEASONALLY MILD DAYS AND NIGHTS.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WITH ARCTIC HIGH PRESSURE MOVING INTO THE REGION...ANTICIPATE
VFR SKIES AND VISIBILITY. NORTH WINDS WILL DIMINISH LATE THIS
AFTERNOON...BECOMING CALM BY THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...EXTREME COLD WARNING FROM 3 AM TO 10 AM CST SATURDAY FOR
     ROBERTS.

MN...EXTREME COLD WARNING FROM 3 AM TO 10 AM CST SATURDAY FOR BIG
     STONE-TRAVERSE.

&&

SHORT TERM...DORN
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 10, 3:54 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CST FRI FEB 10 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
354 AM CST FRI FEB 10 2012 /254 AM MST FRI FEB 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL RANGE FROM 15 TO 25 BELOW ZERO DURING THE
MORNING HOURS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS
WELL AS WEST CENTRAL MINNESOTA. WIND CHILLS WILL NOT BE QUITE AS
LOW OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA...BUT WILL STILL
FALL BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Extreme Cold Warnings in Minnesota, 2012Extreme Cold Warnings in South Dakota, 2012Every extreme cold warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.